Alert archive / Michigan / Tornado Warnings in 2001

Tornado Warning 15, NWS Grand Rapids, MI

May 21, 2001Gratiot County, Michigan

NWS Grand Rapids, MI issued this tornado warning at May 21, 2001, 3:57 PM EDT for Gratiot County, Michigan. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2001, 3:57 PM EDT (19:57 UTC)
Expired
May 21, 2001, 4:15 PM EDT
In force
18 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Gratiot County, MI

The radar

The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:20 PM EDTTornado F1Elwell, MIA man was slightly injured when a shed he was in collapsed, a pickup truck was flipped over, and two building were partially unroofed by a F1 tornado that touched down in Elwell. The tornado produced maximum estimated wind speeds to 110 m.p.h. It had a path le

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:00 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGRR 211957
TORGRR
MIC057-212015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
357 PM EDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* TORNADO WARNING FOR...
  GRATIOT COUNTY IN CENTRAL MICHIGAN

* UNTIL 415 PM EDT

* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR FOREST HILL...OR ABOUT 5 MILES WEST OF ALMA...MOVING
  NORTH AT 30 MPH.

IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

JK/MWH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at May 21, 3:52 PM EDT, 5 minutes earlier.

Area forecast discussion, May 21, 3:52 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
352 PM EDT MON MAY 21 2001

ONGOING SEVERE WEATHER AT THIS TIME.  FORECASTING THE STORMS TO LIFT
NORTHWARD THROUGH THE EVENING.  WILLi HAVE TO CONTEND WITH SOME
RUNOFF PROBLEMS AS WELL.  ZONES ALREADY OUT.  WILL UPDATE THE ZONES
AS THE AXIS OF STORMS SHIFTS NORTHWARD.

.GRR...NONE.

MJS

In the hours before

Special weather statement, May 21, 12:37 PM EDT, 3 hours 20 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221100-

SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1237 PM EDT MON MAY 21 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT...

DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...SHOWERS AND THUNDERSTORMS WILL PRODUCE SOME LOCALLY HEAVY
RAIN THIS AFTERNOON...WITH A FEW LOCATIONS SEEING MORE THAN AN INCH
OF RAIN.  GUSTY WINDS AND SMALL HAIL COULD ACCOMPANY THE STRONGEST
STORMS...BUT ANY SEVERE STORMS THAT DO DEVELOP ARE ANTICIPATED TO
REMAIN ISOLATED.  THEREFORE...THE REGION IS NO LONGER IN THE SLIGHT
RISK AREA OF SEVERE WEATHER.

RIVER LEVELS ACROSS SOUTHWEST MICHIGAN ARE RUNNING HIGH
DUE TO THE RECENT HEAVY RAIN.  PLEASE REFER TO RIVER FLOOD WARNINGS
AND STATEMENTS FOR THE LATEST SPECIFIC INFORMATION ON INDIVIDUAL
FORECAST POINTS ALONG THE RIVERS.  THE RAINFALL TODAY IS NOT
EXPECTED TO BE ENOUGH TO RESULT IN ADDITIONAL SIGNIFICANT FLOODING
PROBLEMS.

DISCUSSION...A STRONG COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN
LATE THIS AFTERNOON INTO EARLY THIS EVENING.  CLOUDS AHEAD OF THIS
FRONT...WERE LIMITING  THE DESTABILIZATION AHEAD IN SOUTHWEST LOWER
MICHIGAN.  THUS...WITH MORE CLOUDS THAN ANTICIPATED...THE SEVERE
WEATHER THREAT IS LOWER THIS AFTERNOON THAN EARLIER FORECASTED.
THIS FRONT WILL COLD FRONT WILL TRACK FROM WEST TO EAST ACROSS THE
REGION DURING THE MID TO LATE AFTERNOON HOURS.

SPOTTER ACTIVATION...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS
AFTERNOON OR EVENING.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR TUESDAY THROUGH
FRIDAY...

UNSEASONABLY COLD WEATHER WITH SCATTERED SHOWERS WILL FOLLOW FOR THE
REST OF THIS WEEK.  THERE WILL BE ENOUGH INSTABILITY ON THURSDAY AND
FRIDAY AFTERNOON FOR ISOLATED THUNDERSTORMS TO DEVELOP ALONG WITH
THE SCATTERED SHOWERS.  HIGH TEMPERATURES ARE EXPECTED TO STAY IN
THE 50S FROM TUESDAY THROUGH THURSDAY.  THERE SHOULD BE ENOUGH
CLOUDINESS AROUND TO KEEP THE LOW TEMPERATURES ABOVE FREEZING... BUT
THAT WILL HAVE TO BE WATCHED.  EVEN SO... LOW TEMPERATURES ARE
EXPECTED TO BE FROM THE MID 30S TO MID 40S WEDNESDAY THROUGH FRIDAY.

MJS

...UPDATED TO INCREASE THE SLIGHT RISK OF SEVERE THUNDERSTORM AREA
THIS AFTERNOON TO INCLUDE ALL OF SOUTHWEST LOWER MICHIGAN...
Special weather statement, May 21, 2:56 PM EDT, 1 hour 1 minute before
MIZ043>046-050>052-056>059-064>067-220100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
256 PM EDT MON MAY 21 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 700 PM EDT
THIS EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...MUSKEGON AND NEWAYGO

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...IONIA AND EATON

IN SOUTHWEST MICHIGAN
     KENT...OTTAWA...BARRY AND ALLEGAN

IN CENTRAL MICHIGAN
     GRATIOT...MONTCALM...MECOSTA AND ISABELLA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NNNN

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:03 PM EDTTornado WarningGRREaton27 min
May 21, 2:52 PM EDTSevere Thunderstorm WarningGRRAllegan, Kent38 min
May 21, 3:02 PM EDTTornado WarningGRRClinton28 min
May 21, 3:21 PM EDTTornado WarningGRREaton, Ionia39 min
May 21, 3:30 PM EDTTornado WarningGRRKent45 min
May 21, 3:37 PM EDTTornado WarningGRRGratiot23 min
May 21, 4:14 PM EDTTornado WarningGRRGratiot, Isabella31 min
May 21, 4:45 PM EDTTornado WarningGRRIsabella30 min
May 21, 4:57 PM EDTTornado WarningGRRGratiot18 min
May 21, 5:15 PM EDTTornado WarningGRRClare, Isabella30 min

Nearby

Tornado Warnings in Michigan, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.